Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2020, 7:30 AM CDT for Saline County, Kansas. It was in force for 30 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2020, 7:30 AM CDT (12:30 UTC)
- Expired
- May 4, 2020, 8:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Saline County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 7:30 AM CDT | HAIL 1 | Salina, KS | PHOTO RECEIVED VIA TWITTER. |
| May 4, 7:30 AM CDT | HAIL 1.25 | Salina, KS | PICTURE RECEIVED VIA TWITTER OF HAIL BIGGER THAN QUARTER. |
| May 4, 7:30 AM CDT | HAIL 1.75 | Salina, KS | |
| May 4, 7:33 AM CDT | HAIL 1 | Salina, KS | NICKEL TO QUARTER SIZE HAIL IN SALINA. |
| May 4, 7:35 AM CDT | HAIL 1 | 1 E Salina, KS | |
| May 4, 7:35 AM CDT | HAIL 1 | Salina, KS | PICTURE RECEIVED VIA FACEBOOK. |
| May 4, 7:39 AM CDT | HAIL 1 | 2 E Salina, KS | REPORT FROM MPING: QUARTER (1.00 IN.). |
| May 4, 7:40 AM CDT | HAIL 1 | Salina, KS | VIDEO VIA BROADCAST MEDIA ON TWITTER OF QUARTER HAIL. |
| May 4, 7:40 AM CDT | HAIL 1.75 | New Cambria, KS | DELAYED REPORT. PICTURE OF GOLF BALL SIZE HAIL ON TWITTER VIA BROADCAST MEDIA. TIME ESTIMATED BASED ON RADAR. |
| May 4, 7:41 AM CDT | HAIL 2 | New Cambria, KS | DELAYED REPORT. PICTURE OF 2 INCH HAIL FROM NEW CAMBRIA ON TWITTER VIA BROADCAST MEDIA. |
| May 4, 7:45 AM CDT | HAIL 1.5 | 3.6 E New Cambria, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 12 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
315
WUUS53 KICT 041230
SVRICT
KSC169-041300-
/O.NEW.KICT.SV.W.0033.200504T1230Z-200504T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
730 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Saline County in central Kansas...
* Until 800 AM CDT.
* At 730 AM CDT, a severe thunderstorm was located near New Cambria,
or near Salina, moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Salina, New Cambria, Kipp and Salina Airport.
This includes the following highways...
Interstate 135 between Mile Markers 83 and 95.
Interstate 70 between Mile Markers 248 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9738 3893 9737 3893 9738 3892 9738
3891 9737 3874 9737 3869 9765 3896 9774
TIME...MOT...LOC 1230Z 244DEG 36KT 3883 9752
HAIL...1.00IN
WIND...<50MPH
$$
DARMOFAL2 follow-up statements
582
WWUS53 KICT 041246
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
746 AM CDT Mon May 4 2020
KSC169-041300-
/O.CON.KICT.SV.W.0033.000000T0000Z-200504T1300Z/
Saline KS-
746 AM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHEASTERN SALINE COUNTY...
At 746 AM CDT, a severe thunderstorm was located just southwest of
Solomon, or 10 miles west of Abilene, moving northeast at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Salina, New Cambria, Kipp and Salina Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9738 3893 9737 3893 9738 3892 9738
3891 9737 3874 9737 3869 9765 3896 9774
TIME...MOT...LOC 1246Z 243DEG 29KT 3888 9740
HAIL...1.25IN
WIND...<50MPH
$$
DARMOFAL294
WWUS53 KICT 041256
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
756 AM CDT Mon May 4 2020
KSC169-041306-
/O.EXP.KICT.SV.W.0033.000000T0000Z-200504T1300Z/
Saline KS-
756 AM CDT Mon May 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY
WILL EXPIRE AT 800 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Kansas.
LAT...LON 3896 9738 3893 9737 3893 9738 3892 9738
3891 9737 3874 9737 3869 9765 3896 9774
TIME...MOT...LOC 1256Z 244DEG 36KT 3892 9730
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:31 AM CDT, 59 minutes earlier.
Area forecast discussion, May 4, 6:31 AM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Wichita KS 631 AM CDT Mon May 4 2020 ...Updated for Aviation Discussion... .SHORT TERM...(Today through Tuesday Night) Issued at 243 AM CDT Mon May 4 2020 Forecast highlights: Severe thunderstorm potential today, shower/thunderstorm chances late Wednesday night through Thursday night, high probability of below normal temperatures Thursday through early to mid next week. Similar to yesterday early morning, expecting scattered to numerous thunderstorms to eventually develop between roughly 4-7 AM across portions of central and south-central Kansas, gradually developing and moving/expanding into east-central and southeast Kansas through mid-late morning. The culprits will be strengthening 850-700mb warm/moist advection ahead of approaching shortwave energy. Strong to severe storms are possible given the combination of ample elevated buoyancy, strong effective deep layer shear, and steep mid-level lapse rates. Elevated supercells are once again possible, capable of golfball size hail or larger and locally heavy rainfall. A damaging wind threat may eventually develop as well if numerous storm-mergers causes activity to grow upscale into bowing segments. If this morning's thunderstorms do not scour out the airmass too bad, a strongly unstable warm sector should develop for surface- based thunderstorms after about 3-4 PM, generally along and east of the Flint Hills corridor of southeast Kansas, as the Pacific cold front approaches from the west. Strong deep layer shear/instability combination should support supercells or supercell structures embedded within QLCS segments, capable of golfball size hail or larger and damaging winds. Additionally, thinking a tornado or two is possible, given ample low-level shear, low-level instability, and relatively low cloud bases as progged by the RAP, NAM, GFS. In fact, if the RAP forecast soundings verify, large clockwise turning hodographs would support the potential for a strong tornado. Once again though, the afternoon severe threat is contingent on this morning's storms not scouring out the airmass. Stay tuned. .LONG TERM...(Wednesday through Sunday) Issued at 243 AM CDT Mon May 4 2020 Our next chance of showers/thunderstorms will arrive late Wednesday night through Thursday night, as shortwave energy approaches from the northwest. Despite impressive deep layer shear owing to the northwest flow aloft, instability looks to be rather meager, so severe weather appears unlikely at this time. An overall cooling trend is expected Thursday through at least early to mid next week, as an unseasonably deep eastern CONUS upper trough develops and maintains itself for several days. This will support seasonably cool to below normal temperatures across the region, with daytime highs mostly in the 60s and overnight lows in the 40s. However, the cooler GFS would support some daytime highs in the 50s and 30s-40s for overnight lows. At this time, we are not expecting freezing temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 626 AM CDT Mon May 4 2020 Scattered strong to severe thunderstorms will impact portions of central and eastern Kansas this morning, mainly northeast of a line extending from Great Bend to Wichita to Winfield. Widespread IFR will spread north across the region this morning, possibly going LIFR for locations west of the Flint Hills. Another chance for scattered thunderstorms will be over far southeast Kansas between about 3-7 PM. IFR conditions will improve to VFR from northwest to southeast this afternoon in wake of a cold front. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 51 74 50 / 40 10 0 0 Hutchinson 70 49 73 48 / 50 0 0 0 Newton 69 49 72 49 / 70 10 0 0 ElDorado 73 50 73 49 / 60 10 0 0 Winfield-KWLD 81 51 74 49 / 30 10 0 0 Russell 67 45 74 45 / 50 0 0 0 Great Bend 71 46 74 46 / 50 0 0 0 Salina 65 47 73 47 / 80 10 0 0 McPherson 68 48 72 47 / 60 0 0 0 Coffeyville 79 53 72 49 / 60 40 0 0 Chanute 74 51 71 48 / 80 40 0 0 Iola 70 51 71 48 / 80 40 0 0 Parsons-KPPF 77 52 71 49 / 60 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK
Hazardous weather outlook, May 4, 3:23 AM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 323 AM CDT Mon May 4 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 323 AM CDT Mon May 4 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this morning across portions of central, south-central, and southeast Kansas, especially along and northeast of a line extending from roughly Great Bend to Wichita to Winfield. The strongest activity will be capable of golfball size hail or larger, 60 to 70 mph winds, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible again this afternoon through early evening, generally along and east of a line extending from Eureka to Moline to Sedan between about 3 and 7 PM. There remains some uncertainty on whether thunderstorms will even form, especially if this morning's thunderstorms are fairly widespread. However, if thunderstorms are able to develop, the strongest activity will be capable of golfball size hail or larger, 60 to 70 mph winds, and locally heavy rainfall. Additionally, the environment could support a few tornadoes...stay tuned. There is a chance for showers and thunderstorms late Wednesday night through Thursday night. The risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning, roughly along and northeast of a line extending from Great Bend to Wichita to Winfield, and again between about 3 and 7 PM along and east of a line extending from Eureka to Moline to Sedan. All reports of severe weather are greatly appreciated...thank you. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 4, 6:25 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
625 AM CDT Mon May 4 2020
KSZ049-041145-
Saline KS-
625 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Saline County in central Kansas...
* Until 645 AM CDT.
* At 623 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles north of Gypsum, or 12 miles
east of Salina...moving northeast at 35 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Salina, Gypsum, New Cambria and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3869 9737 3867 9743 3886 9763 3895 9737
TIME...MOT...LOC 1125Z 243DEG 31KT 3880 9739
DARMOFALSpecial weather statement, May 4, 6:54 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
654 AM CDT Mon May 4 2020
KSZ053-041230-
Chase KS-
654 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Chase County in east central Kansas...
* Until 730 AM CDT.
* At 653 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 9 miles east of Florence...moving
east at 40 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Cedar Point,
Saffordville, Tallgrass Prairie and Tallgrass Prairie Preserve.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central and east central Kansas.
LAT...LON 3822 9636 3818 9684 3835 9684 3835 9682
3839 9682 3849 9636
TIME...MOT...LOC 1154Z 249DEG 34KT 3828 9676
DARMOFALSpecial weather statement, May 4, 7:17 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
717 AM CDT Mon May 4 2020
KSZ049-041245-
Saline KS-
717 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Saline County in central Kansas...
* Until 745 AM CDT.
* At 715 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Smolan, or just southwest of
Salina...moving northeast at 35 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Salina, Smolan, New Cambria, Kipp and Salina Airport.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Kansas.
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3876 9737 3865 9773 3885 9784 3896 9758
3896 9738
TIME...MOT...LOC 1217Z 242DEG 33KT 3877 9770
DARMOFALLocal storm report, May 4, 7:24 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 AM HAIL 2 S LINCOLN 39.01N 98.15W
05/04/2020 M1.00 INCH LINCOLN KS FIRE DEPT/RESCUE
QUARTER SIZE HAIL AND HEAVY RAIN.
&&
VAUGHANLocal storm report, May 4, 7:26 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
726 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HAIL STRONG CITY 38.39N 96.54W
05/04/2020 M0.75 INCH CHASE KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
VAUGHANLocal storm report, May 4, 7:27 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
727 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HAIL 2 SE SALINA 38.79N 97.60W
05/04/2020 U0.50 INCH SALINE KS PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0725 AM HAIL 1 S SALINA 38.80N 97.61W
05/04/2020 U0.75 INCH SALINE KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:53 AM CDT | Special Weather Statement | ICT | Barton | 37 min |
| May 4, 6:06 AM CDT | Special Weather Statement | ICT | Russell | 24 min |
| May 4, 6:24 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 36 min |
| May 4, 6:25 AM CDT | Special Weather Statement | ICT | Saline | 20 min |
| May 4, 6:52 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 53 min |
| May 4, 6:54 AM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 4, 7:17 AM CDT | Special Weather Statement | ICT | Saline | 28 min |
| May 4, 7:43 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 32 min |
| May 4, 8:36 AM CDT | Special Weather Statement | ICT | Saline | 24 min |
| May 4, 8:42 AM CDT | Special Weather Statement | ICT | Allen | 63 min |
| May 4, 8:52 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 53 min |
| May 4, 9:26 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 48 min |
| May 4, 9:44 AM CDT | Special Weather Statement | ICT | Chase | 61 min |
| May 4, 10:01 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 30 min |
| May 4, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 17 min |
| May 4, 5:21 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.